Wisconsin, 2002

Lightning Strike in Wisconsin, August 12, 2002

August 12, 2002 · NWS GRB · 1 event in 1 county or zone

Lightning struck a transformer near a power plant, which caused a loss of power to a turbine, resulting in an overheated bearing in the turbine. Lubricant on the bearing caught fire but damage to the turbine was minor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning struck a transformer near a power plant, which caused a loss of power to a turbine, resulting in an overheated bearing in the turbine. Lubricant on the bearing caught fire but damage to the turbine was minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT MON AUG 12 2002

PCPN COVERAGE AND POTENT OF SVR WX THE MAIN CHALLENGE TNT.

WITH SFC LOW WELL NORTH OF THE US/CAN BORDER...CDFNT MAKING MORE OF
ADVANCE INTO NW/NC WI THIS AFTN.  SFC TROF POSITION MOVING INTO NC WI
WITH NOTED WINDS TO MORE OF A SW DIRECTION OVER NC WI.  MEANWHILE 70
DPTS OVER MUCH OF C/EC WI AHD OF THE TROF/FRONT AND RECENT SAT IMAGES
INDICATE MARGINAL BREAKS IN THE CLD COVER...BUT MSAS INSTAB GRAPHICS
INDICATE -4 TO -6 LI. ISOLD SHRA/TSRA/S WERE DEVELOPG IN AVBL BREAKS
AHEAD OF SFC TROF AT 19Z.  CONVECTION MAY ALSO HAVE BEEN AIDED BY A WK
VORT CENTERED OVR NC WI AT 18Z.  AFT THIS ROUND OF CONVECTION...FRONT TO
THE WEST OVERALL QUIET EXCEPT NEAR AREA OF COUPLED JET OVER WRN IA.
EXPECT SOME OF THIS CONVECTION WILL WORK INTO AT LEAST THE SRN PORTION
OF THE CWA FOR OVERNIGHT AS FRONT SLIDES OVER.  WK CONVERGENCE AND
TIMING OF UPR JET PROVIDE LESS CHC OF TSRA FOR NRN WI OVERNIGHT

LATEST MODEL TRENDS IS TO SLOW DOWN THE FRONT FOR TUESDAY AS FRONTAL
BOUNDARY STILL LINGERS OVER SOUTEAST WI.  CLDS AND SCT SHRAS WILL STILL
HANG AROUND TUE OVER EC WI AS MOISTURE LINGERS.  AVN EVEN LIFTS A SFC
LOW ALONG THE BOUNDARY ON TUESDAY.  UPR TROF LAGS BEHIND FOR TUESDAY AS
WELL BUT MID LEVEL DRYING SHOULD BE SUFFICIENT TO EVENTUALLY END PCPN
OVER MOST LOCATIONS.

MDM RANGE MODELS INDICATE A FAIRLY ACTIVE FLOW TWD THE WEEKEND AS NEAR
ZONAL FLOW REMAINS OVER THE UPPER MIDWEST.  REGION WILL BE IN A
TRANSISTION OR SERIES OF SFC LOWS WITH FRONTAL BOUNDARIES.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 12, 11:00 AM CST, 4 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON AUG 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT EXTENDING FROM NORTHEAST MINNESOTA TO NORTHWEST IOWA EARLY
TODAY...WILL MOVE INTO NORTHWESTERN WISCONSIN DURING THE AFTERNOON.  THE
FRONT WILL THEN TRACK OVER THE FORECAST AREA TONIGHT.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND
TONIGHT.  SINCE THE AIR MASS REMAINS MOIST AHEAD OF THE FRONT...THEIR IS
THE POTENTIAL OF THE ENVIRONMENT TO BECOME VERY UNSTABLE PRIOR TO THE
FRONT.  HOWEVER THE AMOUNT OF INSTABILITY WILL BE VERY DEPENDENT ON THE
AMOUNT OF SUNSHINE THIS AFTERNOON.  LATEST SATELLITE IMAGERY INDICATES
MOSTLY CLOUDY SKIES OVER THE REGION AROUND NOON.  IF SIGNIFICANT BREAKS
IN THE CLOUD COVER DOES OCCUR THIS AFTERNOON...A FEW STORMS MAY BECOME
SEVERE...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
DAMAGING WINDS...AND TORRENTIAL RAINFALL WILL BE THE PRIMARY THREATS...
WITH LARGE HAIL ALSO POSSIBLE.

SOUTHWEST MARATHON COUNTY RECEIVED UP TO 5 INCHES OF RAIN LAST NIGHT...
CAUSING SOME RIVERS TO GO ABOVE THEIR BANKS.  ANY ADDITIONAL HEAVY
RAINFALL COULD CAUSE SOME SIGNIFICANT FLOODING THERE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 56 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Manitowoc

When
August 12, 3:00 PM CST
Where
Manitowoc County, Manitowoc
Reported by
NEWSPAPER
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313393.